Alert archive / Michigan / Beach Hazards Statements in 2025
Beach Hazards Statement 2, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at May 22, 2025, 4:08 AM EDT for Alger County, Marquette County, Michigan. It took effect at May 22, 2025, 8:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- May 22, 2025, 4:08 AM EDT (08:08 UTC)
- In effect from
- May 22, 2025, 8:00 AM EDT
- Expired
- May 22, 2025, 10:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Marquette, MI
Counties Alger County, MI, Marquette County, MI
The radar
The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
204 WHUS43 KMQT 220808 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 408 AM EDT Thu May 22 2025 MIZ005-006-230200- /O.NEW.KMQT.BH.S.0002.250522T1200Z-250523T0200Z/ Marquette-Alger- 408 AM EDT Thu May 22 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Marquette and Alger Counties. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Marquette County: Middle Bay north of Presque Isle and at Little Presque Isle. For Alger County: The Au Train River mouth at Au Train, the exposed regions of Grand Marais Harbor, and Pictured Rocks National Lakeshore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ TAP
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at May 22, 2:57 AM EDT, 1 hour 11 minutes earlier. Its key messages:
- Cooler than normal temperatures to finish this week. Warming up this weekend through next week.
- Frost possible over the interior west multiple nights this week.
Area forecast discussion, May 22, 2:57 AM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
257 AM EDT Thu May 22 2025
.KEY MESSAGES...
- Cooler than normal temperatures to finish this week. Warming
up this weekend through next week.
- Frost possible over the interior west multiple nights this
week.
&&
.SHORT TERM /THROUGH FRIDAY/...
Issued at 256 AM EDT Thu May 22 2025
Remnant high pressure ridging is keeping us dry early this morning
as a low over southern Ontario cycles weak cold air advection over
us the rest of today. While the cold air advection won't affect our
temperatures and winds too terribly, we should see high temperatures
today struggle to get into the 50s as wrap around moisture from the
low is probably going to keep mostly cloudy to overcast skies
overhead. Indeed, expect areas near Lake Superior and in the north
central to only get into the mid to upper 40s today. While the wrap
around moisture will fight to bring precipitation into the area
today (and eventually win tonight), expect it to bring low-level
cloud cover and gusty northerly winds to the sfc; winds could gust
to as high as 25 to potentially even 30 mph this afternoon.
Moving into tonight, expect to see light rain/drizzle showers move
over the north wind upslope areas of the Keweenaw, north central,
and east; we could even potentially see a mix over to snow along the
Huron Mountain range into the Michigamme Highlands tonight into
Friday morning as temperatures drop. However, given that lows
tonight are projected to only get down into the mid 30s in the
coldest spots, no accumulations are expected. While the moisture
will help prevent frost formation across the area tonight, the
exception seems to be in Gogebic County where no precipitation is
expected; an additional Frost Advisory may need to be hoisted for
Gogebic County tonight into Friday morning.
Expect Friday to be nearly identical to today, save for temperatures
being a couple of degrees warmer as cold air advection ceases and
light rain/drizzle showers continuing over the northern tier but
weakening with time as the parent low phases eastwards away from our
area. As high pressure encroaches the area on Friday, expect the
cloud cover to progressively dwindle across the U.P.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 437 PM EDT Wed May 21 2025
Frost potential again Thursday night?...It will be cold again
Thursday with the core of the coldest air overhead (850mb temps
below zero)...with temps likely struggling into the 50s for some
areas. Think this will lead to another cold night on Thursday night,
perhaps a touch colder than tonight...despite cloud cover being in
place over much of the area this time. Think temps should be very
similar to tonight...and could actually end up a touch cooler
(freeze potential?) if we end up a little less dreary than current
guidance suggests.
Snow showers possible Thursday night...Cold air mass swinging in
Thursday will be close to generating overlake instability going into
Thursday night...keeping shower chances going right on into the end
of the week. Some of these Thursday night could end up with some of
the white stuff, since, again, it will be quite cold. Moisture may
not be deep enough to reach well into the DGZ, so the potential for
freezing drizzle does exist as well as flake-age, particularly in
the interior higher terrain of Baraga and Marquette counties where
north flow should help enhance precipitation potential.
Additional frost chances through the Holiday Weekend...cold air mass
still hanging over the area could certainly allow for overnight lows
near freezing through the remainder of the period. Some question as
to how cloudy/unsettled it will end up being this weekend...with a
few bits of PV zipping through that could keep showers/clouds in the
forecast...and potentially keep afternoon highs a little cooler
(which could keep overnight lows a little cooler).
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 139 AM EDT Thu May 22 2025
VFR conditions are expected to prevail at IWD for the duration of
the TAF period. However, VFR will deteriorate to MVFR at CMX and
SAW in the Thu 12-15Z time frame as a lobe of PV extends into the
forecast area near daybreak. MVFR will likely persist through late
afternoon at CMX and SAW with further deterioration to IFR or
worse late in TAF period, especially at SAW where rain showers
are expected. Meanwhile, northeasterly winds will be breezy at
times later today with gusts up to 20 kts. Initial wind
direction at IWD will be southwesterly early this morning before
eventually shifting to northeasterly around daybreak.
&&
.MARINE...
Issued at 437 PM EDT Wed May 21 2025
Winds to continue to diminish for most tonight, turning more
northerly with time Thursday morning behind a front...with gusts to
25kts possible through the period, esp the Marquette to Grand Marais
region...and could certainly pick up again a tad Thursday night and
becoming more northwest going into Friday. Waves expected to run
near 3-5 feet.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Frost Advisory until 10 AM EDT /9 AM CDT/ this morning for
MIZ002-004-009-010-084.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...TAP
LONG TERM...APX
AVIATION...TDUD
MARINE...APXHazardous weather outlook, May 21, 4:44 PM EDT, 11 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI Issued by National Weather Service Gaylord MI 444 PM EDT Wed May 21 2025 MIZ001>007-009>014-084-085-222045- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 444 PM EDT Wed May 21 2025 /344 PM CDT Wed May 21 2025/ This Hazardous Weather Outlook is for portions of central Upper Michigan and western Upper Michigan. .DAY ONE...Tonight High swim risk for the beaches of Alger and Marquette counties through this evening. Near freezing temperatures tonight will result in some frost concerns. Please see latest frost advisory for more information. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday High swim risk is possible for the beaches of Alger counties Thursday. Near freezing overnight low temperatures could be seen Thursday night into Friday morning...and at times through the weekend. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-222045- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 444 PM EDT Wed May 21 2025 /344 PM CDT Wed May 21 2025/ This Hazardous Weather Outlook is for portions of Central Lake Superior...Eastern Lake Superior and Western Lake Superior. .DAY ONE...Tonight Conditions will be hazardous to small craft due to gusty winds and high waves...particularly east of Marquette toward Grand Marais. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Conditions will remain hazardous to small craft due to gusty winds and high waves Thursday...particularly east of Marquette toward Grand Marais. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-222045- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 444 PM EDT Wed May 21 2025 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazards at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazards at this time. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. WFO MQT
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 2:29 AM EDT | Small Craft Advisory | MQT | 42 hr |
Nearby
Beach Hazards Statements in Michigan, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.